Alabama, 2002

Hail in Alabama, March 12, 2002

March 12, 2002 · NWS BMX · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Mar 12, 11:30 AM CST, 2 hours 55 minutes earlier.

Area forecast discussion, Mar 12, 11:30 AM CST, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
1130 AM CST TUE MAR 12 2002

LATEST WATER VAPOR SATELLITE LOOP INDICATES UPPER LOW MOVING INTO SW
MS ATTM...AND PROJECTED MOVEMENT ALMOST DUE EAST. SURFACE
REFLECTION OF UPPER SYSTEM JUST SLIGHTLY SOUTHEAST BETWEEN MSY AND
MCB. INVERTED TROUGH STRETCHES NE ACROSS TN VLY WITH WARM FRONT
ACROSS SOUTHERN THIRD OF AREA.

LINE OF CONVECTION SEEN ON LOCAL RADARS NEAR GADSDEN...SOUTHWARD
TO THE GULF COAST. STRONGEST ACTIVITY FROM MGM SOUTHWARD INTO WARM
SECTOR. POSSIBILITY OF ADDITIONAL DEVELOPMENT THIS AFTERNOON AS
COLD POCKET MOVES INTO THE AREA FROM THE WEST.

WILL ADJUST THE TEMPS SLIGHTLY ALL AREAS. POPS WILL BE LOWERED A BIT
FOR AREAS W AND NW AND INCREASED SE. WILL ALSO MENTION HEAVY
RAINFALL SE. UPDATE OUT SHORTLY.

.BHM...NONE.

75

In the hours before

Special weather statement, Mar 12, 1:30 PM CST, 55 minutes before
ALZ001>050-122045-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
130 PM CST TUE MAR 12 2002

A SURFACE LOW PRESSURE SYSTEM WILL SLOWLY MOVE ACROSS ALABAMA THIS
AFTERNOON AND EVENING. STRONG THUNDERSTORMS ARE POSSIBLE GENERALLY
SOUTHEAST OF A LINE FROM LINDEN...TO SELMA...TO ECLECTIC...TO
ROANOKE. THE MAIN THREAT WITH THESE STORMS WILL BE HAIL UP TO ONE
INCH IN DIAMETER...AND STRONG DAMAGING WINDS.

THE RAIN AND THUNDERSTORMS WILL BEGIN TAPERING OFF ACROSS NORTH
AND CENTRAL ALABAMA...LATE THIS AFTERNOON FROM WEST TO EAST.

STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD
REMAIN ALERT FOR CHANGING WEATHER CONDITIONS AND MONITOR NOAA
WEATHER RADIO OR...LOCAL TV AND RADIO...FOR POSSIBLE WARNINGS
LATER THIS AFTERNOON...ESPECIALLY IN SOUTHEAST ALABAMA.
Local storm report, Mar 12, 1:43 PM CST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
143 PM CST TUE MAR 12 2002

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1225 PM    GRADY                     AL   WIND DAMAGE
03/12/02   MONTGOMERY                     CARPORT BLOWN ONTO HOUSE
                                          ROOF. NUMEROUS TREES AND
                                          POWER LINES DOWN.

1250 PM    DADEVILLE                 AL   WIND DAMAGE
03/12/02   TALLAPOOSA                     NUMEROUS TREES AND POWER
                                          LINES DOWN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Chambers

When
March 12, 2:25 PM CST
Where
Chambers County, 9 mi S of Lafayette
Measured
1.75 in hail
Property damage
$3,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
32.767, -85.383

Golfball size hail was reported south of Lafayette near the Chambers and Lee county line.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2002Every state in 2002This day in weather historyWarnings in Alabama, March 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5284525.